‘Concerning’ number of children and teenagers overdosing across the East of England
PUBLISHED: 09:03 02 August 2018 | UPDATED: 09:03 02 August 2018
The region’s ambulance service has been called to deal with thousands of teenagers across the East of England who have overdosed on potentially harmful substances, new figures suggest.
Data released by the East of England Ambulance Service following a freedom of information request from the Broadcast revealed that between 2013 and 2018 to date the service had attended 8,219 incidents of children and teenagers aged between 11 and 18 where ‘overdose’ was the reason given for the call-out.
The East of Ambulance Service Trust defines an overdose as “an intentional intake of a potentially harmful substance”, which can includes alcohol and drugs, both prescription and illegal.
The service has attended 807 incidents this calendar year in the region, 266 of those for 18-year-olds, with three call-outs for 11-year-olds and 15 call-outs for 12-year-olds.
Data shows that, in the past five years, the service attended 117 incidents for 12-year-olds and 367 for 13-year-olds, the number more than doubling to 786 for 14-year-olds.
Steve Moffatt, policy manager at Addaction, a leading drug, alcohol and mental health charity said: “These numbers are concerning. We need a greater focus on harm reduction for young people. Whether it’s drugs or alcohol, it’s important that they have all the information they need to make safer choices. It’s also so important that young people know where to go if they need help.”
All the calls received by the service were categorised based on information provided by the caller rather than any clinical diagnosis once staff arrived on the scene.
A spokesman at Turning Point, which provides substance misuse services, said: “Turning Point has a dedicated team of workers who supported more than 200 young people up to the age of 25 across Suffolk last year.
“In our experience the majority of overdose cases will be alcohol related. However, we also see young people overdosing on over the counter drugs a such as paracetemol. An overdose maybe accidental or deliberate. Either way, there is sometimes an underlying mental health issue that needs to be addressed and young people need to be supported to manage their feelings and emotions. With all young people who access our services we educate on tolerance and the risks of overdose.”